Hail, Benson
- When
- July 9, 7:55 PM CST
- Where
- Benson County, 5.61 mi S of Pleasant Lake
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 48.290, -99.800
A line of showers and thunderstorms over western North Dakota moved into eastern North Dakota in the mid to late evening of the 9th. Two severe thunderstorm events occurred over northwest Benson County before the line turned to more widespread showers.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A line of showers and thunderstorms over western North Dakota moved into eastern North Dakota in the mid to late evening of the 9th. Two severe thunderstorm events occurred over northwest Benson County before the line turned to more widespread showers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 9, 1:30 PM CST, 6 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 230 PM CDT MON JUL 9 2007 FORECAST CHALLENGE CONCERNS TEMPERATURES AND RAIN POTENTIAL. MODELS OVERALL IN PRETTY GOOD AGREEMENT SO WILL USE BLEND FOR FORECAST LEANING TOWARDS MOST CONSISTENT GFS. POTENT SHORTWAVE AND ASSOCIATED 100KT SPEED MAX CROSSING SOUTHERN ALBERTA TO CLOSE OFF OVER SE MB/SW ONTARIO BY MORNING. RELATED COLD FRONT ENTERING NORTHERN HIGH PLAINS WILL INTERACT WITH WAVE TO PRODUCE DECENT CONVECTIVE EVENT FOR TONIGHT. SURFACE HIGH PRESSURE AXIS CURRENTLY OVER RED VALLEY WILL SHIFT EAST SETTING UP RETURN FLOW/WARM ADVECTION. NOT PARTICULARILY ALOT OF LOW LEVEL MOISTURE AVAILABLE WITH QUICK TURN AROUND HOWEVER ABR 12Z SOUNDING SHOWED 1.29 PRECIPITABLE H2O SO DEEP LAYERED RH WILL BE SUFFICIENT. WAVE PROGRESSIVE WITH UPPER SUPPORT/LOW LEVEL FORCING REACHING NW FA AROUND 00-01Z. STRONGEST IMPLIED LIFT SHIFTS ACROSS NORTH HALF OF FA AND LOOKS STRONG ENOUGH OFFSET ANY LACK OF LOW LEVEL MOISTURE. DURING EVENING AND OVERNIGHT INCREASING 40-50KT LOW LEVEL JET FOCUSES BEST CONVERGENCE ALONG INTERNATIONAL BORDER INTO SOUTHERN CANADA. WITH MARGINAL INSTABILITY/CAPE EXPECT COMPLEX TO TRANSITION TO POTENTIAL WIND/LOCALLY HEAVY RAIN THREAT BY LATE EVENING. STRONG COLD ADVECTION IN THE WAKE OF FROPA WILL BRING COOLEST MINIMUMS TO NW HALF OF FA. BY MORNING (12Z) BRUNT OF PCPN SHOULD BE CONFINED TO EASTERN FA. STONGEST PUSH OF COLD ADVECTION WILL BE THROUGH FA DURING AM HOURS. CONVECTIVE TEMPERATURES LOW AND WITH AVAILABLE MOISTURE FROM 925-850MB LAYER WILL CONBINE WITH COLD COLUMN TO PRODUCE CLOUDS/COOL TEMPERATURES. IF ENOUGH HEATING OCCURS DURING AFTERNOON SUFFICIENT INSTABILITY DEVELOPS WHICH COULD PRODUCE A FEW TSRA SO WILL KEEP LOW AFTERNOON POPS GOING. AMPLIFIED NW FLOW PATTERN SETS UP FOLLOWING WAVE. IMPULSES DROPPING THROUGH FLOW WILL BE DIFICULT TO TIME BUT BEST CHANCES/DEEPEST RH OVER NE FA SO WILL KEEP INHERITED POPS FOR WEDNESDAY. HIGH PRESSURE BUILDS IN FOR THURSDAY FOR DRY BUT COOL CONDITIONS. .LONG TERM (FRI-MON)...ALL MODELS IN GOOD AGREEMENT WITH HIGH AMPLITUDE W RIDGE/E TROUGH PATTERN ACROSS CONUS/CANADA. DETAILS STILL A BIT UNCERTAIN WITH INDIVIDUAL WAVES IN NW FLOW ALOFT. SFC HIGH PRESSURE SHOULD KEEP THE WX MOSTLY DRY FRI-SUN. HOWEVER...LOOKING AT THE GFS/CANADIAN/ECMWF...A SIGNAL EXISTS FOR PRECIP CHANCES FRI NIGHT ACROSS NW MN. MODELS THEN SHOW A STRONGER WAVE TO BRIEFLY LOWER HEIGHTS ACROSS W CANADA AND AFFECT THE FA LATE SUN INTO MON (ADDED POPS FOR THIS TIMEFRAME). TEMPERATURES NEAR TO SLIGHTLY BELOW NORMAL. && .AVIATION...MVFR CEILINGS/VSBY POSSIBLE TONIGHT WITH THUNDERSTORMS. THIS ACTIVITY LOOKS TO AFFECT GFK/FAR THIS EVENING AND MOVE INTO BJI AROUND MIDNIGHT. GUSTY WINDS POSSIBLE NEAR STRONGER STORMS. WINDS WILL SHIFT TO THE NW AFTER THE STORMS AND BECOME GUSTY TUE MORNING. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER/GRAFENAUER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 548 AM CDT MON JUL 9 2007 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-101100- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 548 AM CDT MON JUL 9 2007 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT IN NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL CAUSE THUNDERSTORMS TO DEVELOP AND MOVE THROUGH THE AREA TONIGHT. THERE IS A CHANCE FOR SEVERE STORMS CONTAINING LARGE HAIL...DAMAGING WIND AND HEAVY RAIN. THE BEST CHANCE FOR SEVERE WEATHER IS IN NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA ALONG AND NORTH OF HIGHWAY 2 FROM 7 PM UNTIL 1 AM. STRONG WESTERLY WINDS WILL ALSO INCREASE LATE TONIGHT...AND GUST UP TO 35 MPH BY MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG NORTHWEST WINDS WILL BLOW BEHIND THE COLD FRONT ON TUESDAY...AND GUST UP TO 45 MPH. THERE WILL BE A CHANCE FOR LINGERING THUNDERSTORMS ON TUESDAY...MAINLY DURING THE MORNING. MUCH COLDER WEATHER WILL CONTINUE THROUGH THE REMAINDER OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. DK
The national radar mosaic for the moment the first event began.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Several large tree branches were broken off and some smaller trees were bent over nearly to the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43812, 43813.